Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by lnester7, Dec 22, 2013.
Anyone tried Orstanorm for OI? Minodrine isn't available where I live.
I just started Midodrine and I'm confused.
Prior to Midodrine:
Resting HR high 70's
Standing HR 125 - 165 rapidly
Resting HR low 50's (close to my "normal")
Standing HR 80's - 90's (climbs much more slowly after that)
Technically, is this still POTS? Is my dose high enough if I'm still technically POTS? Or do I go strictly by symptoms? Will this change my anaerobic threshold? Wearing a HR monitor has really helped me avoid collapses, so I'm wondering how to adjust my "safe zone" now.
I would appreciate any answers and would love to hear other's updated experiences.
It sounds as if tackling the OI was a big part of your story, @lnester7. I hope you are still doing well.
@SDSue To be honest, I think the AT does not move much, or at all. I think we do not feel as bad and get tricked to think AT gas improved. I will get tested soon I can answer your question better. I am wondering the same thing. The med only lasts 4h in your system (3.5 for me and I am symptomatic again) so just watch and keep an eye.
Thanks @lnester7. I think it only lasts about 3.5 hours for me, too, as that's when my resting HR starts to climb and my head starts roaring again. I'll be eager to hear how your AT testing goes. Will you take the midodrine that day or do they ask you to abstain?
@SDSue I have no clue yet. I was thinking about that very hard. I want to know if the medicine raises AT but at the same time I want to have a fall back if I ever need to prove disability. So is hard to decide what to do. Is a lot of money or I would have it both ways. I might convince the lady to do it twice, before I take meds and after I take meds (the day one tests) because I think is important for they reaserch. So I might "encorage her to use me as "Ginney Pig"
@lnester7 I'm in the same quandary, but I am doing my 2 day CPET strictly for disability. I have to punch the disability ticket first, as I'm afraid I won't be able to later if I worsen at all.
I've noticed that I can actually eat !!! while on midodrine. I have an appetite and my stomach empties. It's a bonus I certainly didn't expect. I'm amazed how my HR is staying under 100 now. I hope it holds. How long have you been on midodrine and did you have to adjust the dosage over time?
How does Midodrine differ from Florinef? I am currently taking 1/4 Florinef per day for tachycardia (IST/POTS type symptoms) as well as Atenolol. Sorry if this has already been explained !
Midodrine is a
Thanks @Sushi! So would you say that Florinef is to raise blood volume/stop tachycardia and Midodrine is to constrict the veins and raise blood pressure?
More complicated I'm afraid! You might want to read more about them either online or here in the forum, though midodrine does do those things.
Found this slide on Rowe's "Managing Orthostatic Intolerance" video (linked below). It's interesting how quickly midodrine dosage can be adjusted and how high it can go.
I'm liking my results so far, but won't raise my dosage without my doc's guidance. Too scary considering potential side effects and @Sushi 's experience.
For those who are considering Midodrine - I'm 3 weeks in, 5mg 3-4 times per day depending on schedule.
1. HUGE appetite! I actually craved, ate, and digested a salad. Haven't done that in about 3 years.
2. Sleep seems better and I'm remembering dreams.
3. Stable BP, around 120/75
4. Side effects are waning.
5. Able to be on my feet a bit more without tachycardia, but still get tired really fast - actually rode along to the corner grocer with daughter and shopped for a few minutes!!!!! Haven't done that for a long time. (resulted in severe PEM, trying to find a balance.)
6. I can breathe thru my nose - in fact, that's how I can best gauge when I need next dose of midodrine.
1. Rebound hyPOtension seems worse! This morning it was 78/42. I felt like crap.
2. When my last dose of the day wears off, my migraines increase.
3. No change in brain fog.
The effect seemed cumulative for the first couple of weeks and has now leveled off.
Are you taking just the midodrine, or are you taking Florinef as well? My daughter takes both and is doing well -- doesn't have hypotension or a recurrence of migraines. If your before-moving-around--in-the-morning BP is 120/75, then perhaps Florinef is not indicated, but if your pre-Midodrine, pre-moving around pulse pressure is lowish, then it might be worth asking about adding a small Florinef dose.
Good to know. Thanks!!! My pre-midodrine BP is low - today it was 78/42.
Do you know your daughter's dose of Florinef? I'm glad she's doing so well. The first time I tried it, I got kidney pain and it scared me - but I'm willing to retry since I'm under the care of a (great!) nephrologist. It sounds like it levels out the blood volume enough to "cover" during the lapses in Midodrine?
She takes 0.1mg of Florinef in the morning. She also fluid-loads with electolyte water before bed and first thing in the morning. I don't really know about covering between Midodrine doses, but it sounds likely since Florinef has a biological half-life of 18-36 hrs.
Have you looked at the side effects and contraindications of both Florinef and Midodrine? That might help you decide how(or if) you want to balance them.
Is funny I am struggling with Low resting BP (kinda self inflicted but that is another thread ). I take salt tablets when I need to raise BP. I take one or two with meals and monitor BP raise as needed.
Well crap. I've been doing soooo well on midodrine - up and around more, and even drove myself! I've been on it for apx 1 month, during which I actually got to unload the dishwasher in one round.
The last 2 days my BP has spiked! Up to 180/110, never below 140/90, with roaring headache. I'm sooooo sad! I discontinued midodrine after this morning's dose and it took until 9 pm for my BP to fall to my norm. I'm back to the dysautonomia nonsense - can hardly make it to the restroom without collapsing, as my HR soars rapidly.
I'm pretty discouraged.
Anybody know what's next? I have to protect my kidneys, as they are in early stages of failure. Salt loading is bad, midodrine is bad, florinef didn't work. I'm under the care of a nephrologist, and he is open to suggestions.
So sorry, the same thing happened to me--only took 2 weeks though.
For me Strattera worked like magic. Yohimbe (herbal) seems to work in a similar way so you could consider trying that to see if it helped, then if it did, consider Strattera.
Are you taking anything for HR control yet? Might that help? You might be able to take less of the midodrine that way...?
My BP climbs for up to 6 weeks after I PEM myself. Could that be the reason for your BP spike? If so, you might be able to go back on the midodrine once you get over the crash.
Care should be taken with HR control. If anyone thinks they may have hyperadrenergic (among many other possible names now) POTS related to mast cell issues, beta-blockers are known to trigger POTS episodes. I tolerated bisoprolol 1.25-2.5 mg well, but it worsened my fatigue. They will reduce blood volume over time by reducing renin levels. There are also some issues with certain beta-blockers messing with mitochondrial function in the heart (thanks to adreno for this), but I'm not sure about the details.
Calcium channel blockers (CCB) such as diltiazem (verapamil is sometimes said to be more cardiac specific, but one study found that only diltiazem did not cause downward displacement of blood volume) that are specific for cardiac muscle tissue might be a better choice, although most people seem to ditch them after a while.
Of course a specialist in autonomic dysfunction would be best. So hard to come by.
You can also try a Google Site Search
Separate names with a comma.